Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 24, 2000, 5:45 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2000, 5:45 PM CDT (22:45 UTC)
- Expired
- Jul 24, 2000, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Todd County, SD, Tripp County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:48 PM CDT | Hail 2.75 | Mosher, SD | |
| Jul 24, 5:48 PM CDT | Hail 2.75 | Okreek, SD | |
| Jul 24, 5:50 PM CDT | Tornado F0 | Mosher, SD | |
| Jul 24, 5:50 PM CDT | Hail 2.75 | Carter, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 242252 TORRAP SDC121-123-242330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 545 PM CDT MON JUL 24 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM OVER CARTER...OR ABOUT 18 MILES WEST OF WINNER...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED KEYAPAHA AROUND 630 PM CDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4343 10010 4344 10035 4311 10043 4308 10011 HELGESON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:45 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 24, 3:45 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON JUL 24 2000 SFC RIDGE TO BUILD IN AND TO THE E TODAY WILL MAKE FOR QUIET WX. BY TONIGHT...SFC RIDGE PUSHES FAR ENOUGH E TO SET UP RETURN FLOW OVR ERN WY AND WRN SD. THIS COUPLED WITH H7 WAA MAY BE ENOUGH TO TRIGGER A FEW STORMS IN THESE LOCATIONS...SO MENTIONED ISOLD -TSRA THERE. BY WED AFTERNOON MDLS PROG ENOUGH H20 TO HAVE MADE IT BACK TO THE AREA FOR LESS OF A CAP AND RESPECTABLE CAPE. THIS COUPLED WITH A WEAK YET ADEQUATE WAVE MOVING THROUGH WY WILL COMBINE TO PRODUCE THE BEST CHC OF PRECIP OUT OF THE NEXT 48 HRS WED AFTERNOON AND EVENING. WITH LLVL MOISTURE A LITTLE LACKING IN THE W...PRECIP AMOUNTS IN THE W WILL BE LOW AS EVAP HOGS ALOT OF IT. NUMERICAL TEMP GUIDANCE HAS BEEN VERY GOOD THE LAST SEVERAL DAYS AND HAVE GENERALLY FOLLOWED IT AGAIN WITH A BIAS TOWARDS FWC AND ETA SOUNDINGS IN SOME LOCATIONS. .UNR...NONE. BAILEY
In the hours before
Special weather statement, Jul 24, 11:47 AM CDT, 5 hours 58 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1028 AM MDT SUN JUL 23 2000 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA... A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. RICHARDS
Special weather statement, Jul 24, 11:48 AM CDT, 5 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130- SEVERE WEATHER OUTLOOK...CORRECTED DATE NATIONAL WEATHER SERVICE RAPID CITY SD 1048 AM MDT MON JUL 24 2000 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA... A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. RICHARDS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:48 AM CDT | Severe Thunderstorm Warning | UNR | Harding | 57 min |
| Jul 24, 5:28 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 32 min |
| Jul 24, 6:25 PM CDT | Tornado Warning | UNR | Tripp | 50 min |
| Jul 24, 6:42 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 28 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.